Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
OK, let's try again, anyone with experience of coming off Effexor/Venlafaxine?
Can only find hideous american "it made my brain split" type posts on the web.... want to know it will be OK in the end
I came off Effexor 'cold turkey' - which I don't recommend particularly . Electric shock feelings in brain for two weeks, but other than that it was ok. I don't think it would be a huge problem if you came off slowly surely?
My husband was on Effexor for anxiety. Not sure what the dose was, but he came off it himself after 6 months with no ill-effects.
I came off venlofaxine about 2 months ago. I weaned off very slowly - 150 mg down to 75mg then to 35 mg then to 17.5 mg. My own experience on this AD was that the side effects were too strong - yes I felt it helped at times but boy do you know about it if you miss a tablet ! The first 2 to 3 weeks after I had finished completely I did suffer with the "head shocks". Then they stopped and I felt fine for bout 4/5 weeks. A bit panicky though at every little thing/low mood in case the PND was on its way back but to be honest I knew unless things got really bad I would not go back onto venlofaxine and would try another AD. Now in the last 4 weeks I have been a little worse and have posted on MN for natural tips on beating what I thought was my PND back again, got lots of advice, and I did start taking Kira St Johns Wort about 2 1/2 weeks ago because of these low/dull feelings I was experiencing. Actually last week I was convinced my PND had come back fully. Everything seemed too much to deal with, nothing to look forward to, no confidence, severe feelings of being a bad mother, and generally very low and that my family would be better off without me. I spoke to my doctor and he wrote me out a prescription for sertraline(?) and I spoke to my partner and we both thought that the way things were going it would be best to go back onto AD's (we were both very upset about this).
But after that episode I spoke to friends & family, tried to get out of the house as much as possible, and who knows what else maybe it is the St. Johns Wort working but I have not picked up my prescription from the doctors and am actually feeling quite a bit better.
Sorry am rambling on but I just wanted to give you a clear picture of how things went for me.
So yesterday I actually woke up for the first time in over a month and did not actually feel like my whole life was looming ahead (and behind) me like a bad film!
I think what I am trying to say is it may/may not be easy coming off the AD's so you do need to be sure that you are ready. Also just try and have an open mind that if you do start feeling very low again what would your options be then? Would you be happy to go back onto venlofaxine? I would definately recommend the Kira St Johns Wort, however, if you are on the contraceptive pill it may affect it.
Hope everything goes OK for you jackaroo, I do know what a big step it is to make the decision to stop your AD's and the internet does fill you with panic a bit coz I also tried to find out what might happen to me if I stopped. I did consider going cold turkey but with 3 kids I could not face it so just did it gradually.
Big hugs to you and hope all goes wel1 x
Hi Jackaroo - just seen your post that you are preggars ! So maybe my advice on st johns wort is irrelevant.
If I were in your shoes I might well consider just going cold turkey. If you can get some help on hand if things get really bad, if you have a friend/partner/hubby on hand could they take a couple of days to be with you if things got really bad ?
My sis came off Effexor about 3 years ago - she did it cold turkey which wasn't good. She ended up in a state of semi-collapse which turned out to be a muscle in her neck going into spasm but really scared us all as we thought she was having a stroke. We were not aware she was going cold turkey.
She then went to a homeopath who was originally a GP and he gave her some homeopathic remedies - initially she felt worse but after the 3rd day she improved.
Would definitely recommend the gradual method.
Good luck with it.
Oh - my sis found recently that exercise helped a lot - she is just going for a 40 min walk in the evenings but finds it helps.
Oh dear - sorry bad advice on my part bout the cold turkey
TBH I think it is dreadful that docs offer this particular AD anyway. I am still cross with my doc for putting me on this in the first place as withdrawal is so long winded and unpleasant.
Thank you so much ladies, it's lovely to come back to all this advice - piscesgirl, I'm not pg. anymore (it was a one second wonder) so am coming off it slowly... just starting to feel a little weird, but realise that that could be the withdrawal rather than tipping straight back into the hellhole :-)
It was in fact a psych. at the mother and baby unit at the Maudsley who recommended it, as it is v. good for anxiety which was a big part of my PND, but yes, I wish she'd said something about the long term problem of coming off again... I'm guessing she doesn't often see the end of the process iyswim, as it would then be handled by the GP ...
My feeling is that I would probably peservere with the exercise etc first, and if it really isn't getting better, I'd go back to Cipralex - escitalopram - which I had quite some time ago after a big m/c problem... I honestly don't know why more doctors don't prescribe it rather than citalopram - it's a different isomer (shape?) chemical but the same stuff, and my experience was one difficult day at the beg. then just great. Came off v. quickly when pg. with DS, and no probs at all....so would ask for that as an interim measure.
I do feel very ready to come off this - just needed the pg. moment to see how much! Would add though that the therapy I've had at the same time was essential, and don't think Id be anywhere near OK without it.
Anyway, you don't need to hear all that!
Venlafaxine got me out of a hideous hole, but I too wish I'd had something else - but there it is.
Thanks again - might be back for more info in due course!!
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.